5 Medications That Can Cause Skin Problems
While acne is one of the most common reasons people seek out the expertise of professional dermatology services, allergic reactions and dermal side effects from medications are other reasons people visit their skin doctors. If you notice unusual changes in the texture, color, or sensation in your skin, your medications may be to blame. Here are five medications that can contribute to skin problems:
Antihistamines are commonly used in the treatment of itching and allergic reactions. They are also used to help relieve watery eyes and reduce the symptoms of post nasal drip. While effective in the management of these conditions, antihistamines can lead to severe itching and skin dryness. They dry out secretions in the mucus membranes such as the nose, mouth, and eyes, and to a lesser extent, the skin.
Although these medications are often prescribed to relieve allergy-related itching, they can sometimes worsen it. If your skin becomes dry, irritated, and itchy as a result of taking antihistamines, stay hydrated by increasing your water intake, and apply a hypoallergenic moisturizing cream to your skin as needed.
Certain hormonal preparations used in the treatment of benign uterine fibroid tumors and fibrocystic breast disease can lead to excessively oily skin. Not only can oil production increase, hormone use can also raise the risk for cystic acne. Danazol, an androgenic hormone that is similar to testosterone can cause your sebaceous glands to overproduce sebum and oil. This problem can sometimes be diminished or even eliminated, however, when the dosage is lowered.
Antibiotics are used to eradicate bacterial infections. They can be taken orally or topically, depending on if the infection is systemic or local. Certain antibiotics can lead to a condition known as photosensitivity. This condition makes your skin look like it's been sunburned because it causes inflammation and redness.
Antibiotics such as tetracycline, ciprofloxacin, and cotrimoxazole can cause photosensitivity, so if you take any of these, your doctor will advise you to limit your sun exposure and use a sunblock when outdoors. While most cases of photosensitivity are minor, some cases can cause severe redness, blistering, and peeling. If warranted, your dermatologist may prescribe a topical steroid cream to treat your photo sensitive reaction.
Medications known as non-steroidal anti-inflammatory drugs, or NSAIDs, can also cause dermatological problems. Drugs classified as NSAIDs include ibuprofen and aspirin, and although considered safe, these medications can cause severe local and systemic reactions.
Aspirin not only has the potential to worsen asthma and blood coagulation problems, it can also cause widespread bruising, rashes, and itching. If you take NSAIDs for a chronic medical condition such as arthritis, or if you take a daily aspirin to enhance your cardiovascular system, see your doctor at the first sign of any skin changes.
Diuretics, also known as "water pills," are often prescribed in the treatment of high blood pressure and swollen ankles. These medications release excess fluid from the tissues, while increasing urination. Because of this, diuretics can lead to dehydration, causing your skin to become dry, wrinkled, and irritated.
If you take diuretics, stay well-hydrated by drinking non-caffeinated beverages such as water and fruit juices to help replace lost fluids. Avoiding hot showers and long baths, as well as applying moisturizing lotion to your skin will help minimize dryness and irritation. If you are unable to tolerate how your skin feels while taking water pills, your doctor may be able to change your medication to a non-diuretic drug so that your tissues won't dry out.
If your skin problems persist, make an appointment with a dermatologist or visit http://desertdermatology.net/. While the above medications can certainly cause skin problems, medical conditions such as diabetes, autoimmune disorders, and allergies can do the same.